Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz

All WebM&M Spotlight Cases (30)

Displaying 1 - 10 of 30 WebM&M Spotlight Cases
Florence Tan, PharmD, Karnjit Johl, MD and Mariya Kotova, PharmD| September 29, 2021

This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain. The commentary discusses the limitations of prescription drug monitoring program (PDMP) data for patients with chronic pain, challenges in opioid dose conversions, and increasing patient safety through safe medication prescribing and thorough medication reconciliation.

Take the Quiz
David Maurier, MD and David K. Barnes, MD | November 25, 2020

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Sarina Fazio, PhD, RN and Rachelle Firestone, PharmD, BCCCP| May 27, 2020
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
Take the Quiz
Anna Parks, MD, and Margaret C. Fang, MD, MPH | March 1, 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Daniel J. Morgan, MD, MS, and Andrew Foy, MD| March 1, 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Brittany McGalliard, PharmD; Rita Shane, PharmD; and Sonja Rosen, MD| September 1, 2016
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
Annie Yang, PharmD, BCPS| February 1, 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
Margaret C. Fang, MD, MPH| December 1, 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Seth J. Bokser, MD, MPH| March 1, 2013
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.